I just started on 20 mg fluoxetine yesterday for OCD and depression, and today woke up with nausea, dizziness, sweaty hands and overall feeling quite stimulated. My question is, how long should I put up with these side effects before I call it quits? P.s., I have not yet experienced a decrease in OCD or depression symptoms. I plan to take prozac for 4-6 weeks to see if I improve.
If and when will prozac side effects lessen?
Question posted by heatherfeather24 on 2 May 2015
Last updated on 7 May 2015 by SDA34
Would suggest you start at a lower dose and taper up. Hopefully you have the tablet rather than the capsule... but take 10mg daily for one to two weeks then bump up to the full 20mg dose. This will give your body time to adjust to the change in serotonin and will reduce the adverse effects. Additionally, it typically takes several weeks to start seeing results with these drugs. You are waiting on extensive chemical cascades which change protein and receptor expression. Takes time. Prior answer is correct for 6 weeks until full effect. I agree that if you maintain on 20mg your adverse symptoms will likely take up to 2 to 3 weeks to improve.
It usually takes 4-6 weeks for Prozac to actually start 'working' (as with most antidepressants). If you're seeing a shrink, he/she should have recommended that you use it for a minimum of 6 months (as is common practice) as it slowly has to be increased, then slowly decreased..
Were you put on 20 mg immediately? The 'normal' starting dose is 10 mg, then after 1 week (sometimes 2 weeks) it's increased to 20 mg. So that is why you might be having quite strong side effects. It's because of this slowly increasing and lowering of dosage why it takes weeks (or months) to get off the medication, as you have to lower your dosage safely. Usually 10 mg per week (10 mg per 2 weeks if you want to be super careful to ensure less chances of side-effects or withdrawals)... Most shrinks actually seem to recommend starting with taking the dose every other day for a week to start (whether lowering or starting the medication)...
then after 1-2 weeks of every other day, you increase or decrease the dosage.
Also, it is not uncommon to actually feel worse in the first 2 weeks of starting - so just try to stay positive..
"Stimulated" worried me as prozac took 12 days to send me me hypermanic for a few weeks, then hypomanic for a few more and then left me drowning in an ocean of anxiety.
The side effects usually subside within a few weeks. If your nauseated try taking it in the morning with breakfast. Also it can take between 4-6 weeks before reaching the full therapeutic level; however, you may start feeling better in 2-3 weeks..
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.